Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 60, NWS Springfield, MO

May 24, 2016Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2016, 4:00 PM CDT for Oregon County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2016, 4:00 PM CDT (21:00 UTC)
Expired
May 24, 2016, 4:31 PM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Oregon County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS53 KSGF 242100
SVRSGF
MOC149-242145-
/O.NEW.KSGF.SV.W.0060.160524T2100Z-160524T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 445 PM CDT

* AT 359 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALTON...OR 13
  MILES NORTHEAST OF THAYER...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WILDERNESS...                     MYRTLE...
  COUCH...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.

&&

LAT...LON 3650 9153 3677 9132 3676 9112 3650 9113
      3649 9135
TIME...MOT...LOC 2059Z 279DEG 37KT 3663 9132 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

HATCH
1 follow-up statement
138 
WWUS53 KSGF 242131
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 PM CDT TUE MAY 24 2016

MOC149-242141-
/O.CAN.KSGF.SV.W.0060.000000T0000Z-160524T2145Z/
OREGON MO-
431 PM CDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OREGON COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3650 9153 3677 9132 3676 9112 3650 9113
      3649 9135
TIME...MOT...LOC 2129Z 279DEG 37KT 3658 9091 

$$

HATCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:31 PM CDT, 29 minutes earlier.

Area forecast discussion, May 24, 3:31 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
331 PM CDT TUE MAY 24 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM CDT Tue May 24 2016

Storms are currently pushing east across far southern Missouri
and the far eastern Ozarks this afternoon. These storms developed
along a boundary that is slowly sagging south across the area.
This convection will continue to spread east and out of the area
by late this afternoon. A few isolated storms may continue across
far southern Missouri through sunset but should end quickly this
evening. A few strong storms will remain possible across south
central MO late this evening, but instability has weakened across
the area behind the convection, therefore, the severe risk for
this afternoon has all but ended else where. The main risk with
these storms will be cloud to ground lightning strikes and heavy
rainfall leading to localized flash flooding risk across mainly
south central Missouri this afternoon.

Much of this evening will be dry across the forecast area. Storms
are expected to develop across western Kansas this evening. An
unstable air mass will be in place and there should be enough wind
shear to produce a complex of storms. Given the expected amount of
MUCAPE across Kansas overnight a forward propagating MCS is
expected to develop, which would push to the east to east
southeast and could push into the area late tonight into Wednesday
morning. The question is exactly where the MCS will develop and
track, and how far east will the MCS be able to make it. The main
risk with this activity will be frequent cloud to ground lightning
strikes, locally heavy rainfall, and damaging wind gusts. This
activity will end by mid day. Will then have to watch for any
lingering outflow boundaries for isolated storms to redevelop
Wednesday afternoon, but this should not be widespread with most
locations being dry.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 330 PM CDT Tue May 24 2016

The upper level low across the southwest U.S. will slowly lift off
to the northeast into the plains late this week then through the
area this weekend. Periods of thunderstorms will occur as this
system approaches from the west. There will be breaks in the rain
between rounds but multiple rounds are expected. Thursday may be
mainly dry but again will have to watch for outflow boundaries to
spread into the area and generate afternoon thunderstorms as
instability increases with the heating of the day.

Friday into the weekend coverages in storms should be better as
the system lifts into the Central Plains then tracks east across
the region. There will be a severe risk with this activity Friday
into the weekend, with mainly large hail and damaging winds. With
multiple rounds of storms expected, a flooding risk will also
occur Friday into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue May 24 2016

Outflow from last nights MCS over NE KS moving through SW MO this
afternoon. TSRA chances to diminish mid afternoon with MVFR
ceilings improving during the late afternoon into this evening.
TSRA chances to increase once again late tonight into early
Wednesday morning.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Runnels
Hazardous weather outlook, May 24, 11:44 AM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1144 AM CDT TUE MAY 24 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251645-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1144 AM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS WILL CONTINUE TO SLOWLY TRACK EAST ACROSS
  PORTIONS OF THE MISSOURI OZARKS THIS AFTERNOON. SMALL HAIL TO
  THE SIZE OF DIMES AND FREQUENT LIGHTNING WILL BE THE MAIN RISK
  WITH THESE STORMS.

  A FEW OF THE STRONGER STORMS WILL HAVE THE POTENTIAL FOR
  QUARTER SIZE HAIL AND ISOLATED DAMAGING WIND GUSTS THIS
  AFTERNOON. HEAVY RAINFALL WILL ALSO OCCUR WITH THE
  THUNDERSTORMS WHICH WILL LEAD TO AN ISOLATED FLASH FLOODING
  RISK WHERE MULTIPLE STORMS TRACK OVER THE SAME LOCATIONS.

  STORMS ARE EXPECTED TO END FROM NORTHWEST TO SOUTHEAST BY EARLY
  THIS EVENING. ADDITIONAL STORMS MAY THEN DEVELOP ACROSS THE
  PLAINS THIS EVENING AND DIVE SOUTH INTO THE AREA OVERNIGHT INTO
  EARLY WEDNESDAY MORNING. ADDITIONAL LOCALLY HEAVY RAINFALL AND
  A FEW STRONG WIND GUSTS WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SEVERAL ROUNDS OF THUNDERSTORMS WILL CONTINUE TO IMPACT THE
  REGION THROUGH THIS WEEKEND. THERE WILL BE BREAKS AND DRY
  PERIODS BETWEEN THE ROUNDS. BUT THUNDERSTORMS CAN BE EXPECTED
  AT TIMES EVERY DAY/NIGHT THROUGH THE REST OF THIS WEEK INTO
  THIS WEEKEND.

  ALONG WITH FREQUENT LIGHTNING...LARGE HAIL APPEARS TO BE THE
  MOST LIKELY SEVERE WEATHER THREAT FROM THE THUNDERSTORMS. WITH
  HIGH VALUES OF INSTABILITY AND COLD TEMPERATURES IN THE MID
  LEVELS OF THE ATMOSPHERE...VERY LARGE HAIL MAY BE POSSIBLE WITH
  SOME THUNDERSTORMS. IN ADDITION TO THE HAIL THREAT...GUSTY
  WINDS AND A A LOW RISK FOR A TORNADO WILL BE POSSIBLE.

  IN ADDITION TO THE SEVERE WEATHER THREAT...FLOODING WILL ALSO
  BE A CONCERN AS MULTIPLE ROUNDS OF RAIN AFFECT THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PORTIONS
  OF THE MISSOURI OZARKS.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Special weather statement, May 24, 1:49 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT TUE MAY 24 2016

MOZ093-241930-
NEWTON MO-
149 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 230 PM CDT...

AT 149 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF SAGINAW...OR 7 MILES NORTHWEST OF NEOSHO...MOVING
NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
NEOSHO...                         SENECA...
GRANBY...                         DIAMOND...
LOMA LINDA...                     SAGINAW...
NEWTONIA...                       STARK CITY...
RITCHEY...                        RACINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3697 9461 3705 9439 3705 9415 3684 9417
      3676 9461 3677 9462
TIME...MOT...LOC 1849Z 238DEG 10KT 3692 9449

HATCH
Local storm report, May 24, 2:19 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FLOOD            4 ESE ALTON             36.68N 91.34W
05/24/2016                   OREGON             MO   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED 2 FEET OF WATER OVER HIGHWAY 160
            EAST OF ALTON JUST WEST OF ROUTE CC.

&&

RFRYE
Local storm report, May 24, 2:26 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            1 WSW COUCH             36.60N 91.40W
05/24/2016                   OREGON             MO   DEPT OF HIGHWAYS

            MODOT REPORTS ROUTE A CLOSED OVER FREDERICK CREEK WEST OF
            COUCH DUE TO FLOODING.

&&

RFRYE
Local storm report, May 24, 2:30 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            3 ESE COUCH             36.59N 91.33W
05/24/2016                   OREGON             MO   DEPT OF HIGHWAYS

            MODOT REPORTS ROUTE E CLOSED DUE TO FLOODING OVER
            FREDERICK CREEK EAST OF COUCH.

&&

RFRYE
Local storm report, May 24, 2:37 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     3 NE RACINE             36.92N 94.48W
05/24/2016                   NEWTON             MO   LAW ENFORCEMENT

            POWER POLE REPORTED DOWN BY LAW ENFORCEMENT NEAR THE
            INTERSECTION OF IRIS RD AND GOLDFINCH ROAD.

&&

RFRYE
Local storm report, May 24, 3:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       WHITE CHURCH            36.85N 91.79W
05/24/2016  M2.00 INCH       HOWELL             MO   CO-OP OBSERVER

            CO-OP OBSERVER REPORTED 2 INCHES OF RAIN IN 45 MINUTES.

&&

RFRYE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:27 AM CDTSpecial Weather StatementSGFVernon33 min
May 24, 10:22 AM CDTSpecial Weather StatementSGFBarton, Jasper38 min
May 24, 11:56 AM CDTSpecial Weather StatementSGFGreene34 min
May 24, 12:03 PM CDTAreal Flood AdvisorySGFBarton, Jasper6 hr
May 24, 1:13 PM CDTSpecial Weather StatementSGFStone47 min
May 24, 1:30 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney45 min
May 24, 1:49 PM CDTSpecial Weather StatementSGFNewton41 min
May 24, 2:10 PM CDTAreal Flood AdvisorySGFOregon6 hr
May 24, 3:05 PM CDTFlash Flood WarningSGFOregon, Shannon6 hr
May 24, 3:19 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon41 min
May 24, 3:22 PM CDTTornado Warning Tornado observedSGFHowell, Oregon23 min
May 24, 6:39 PM CDTAreal Flood WarningSGFHowell, Oregon, Ozark, Shannon10 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.